Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 29, NWS Columbia, SC

May 18, 20154 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 18, 2015, 6:43 PM EDT for 4 counties in South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2015, 6:43 PM EDT (22:43 UTC)
Expired
May 18, 2015, 7:15 PM EDT
In force
32 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Aiken County, SC, Lexington County, SC, Newberry County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 41 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.7 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2015-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2015-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:49 PM EDT, 3 hours 54 minutes earlier.

Area forecast discussion, May 18, 2:49 PM EDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
249 PM EDT MON MAY 18 2015

.SYNOPSIS...
HIGH PRESSURE WILL WEAKEN AND SHIFT EAST TONIGHT ALLOWING HIGHER
LEVELS OF ATMOSPHERIC MOISTURE INTO OUR REGION. A WEAK FRONT WILL
CROSS THE AREA TUESDAY AFTERNOON AND EVENING WITH ADDITIONAL
SHOWERS AND THUNDERSTORMS. THE FRONT WILL REMAIN JUST SOUTH OF THE
REGION THROUGH THE WEEKEND WITH PARTLY CLOUDY SKIES AND LOW
CHANCES OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPPER LEVEL SHORTWAVE ENERGY WILL PUSH EAST THIS AFTERNOON
WEAKENING THE UPPER LEVEL RIDGE OVER THE AREA. AS THE RIDGE MOVES
EAST MOISTURE ADVECTION WILL INCREASE OVER THE AREA ALLOWING PWAT
VALUES TO RISE TO AROUND 1.75 INCHES. WEAK 0-6KM SHEAR WILL
YIELD UNORGANIZED SCATTERED CONVECTION THIS AFTERNOON. THE
GREATEST OCCURRENCE OF SHOWERS AND THUNDERSTORMS SHOULD BE SW OF
THE FA WHERE CAPE VALUES ARE LARGEST. CANNOT COMPLETELY RULE OUT
AN ISOLATED SEVERE STORM BUT PROBABILITIES APPEAR LOW WITH WEAK
SHEAR IN PLACE AND LITTLE ORGANIZATION EXPECTED.

TONIGHT UPPER LEVEL CLOUDS AND HIGH DEWPOINTS WILL KEEP LOWS ABOVE
NORMAL. LOW TEMPERATURES IN THE UPPER 60S ARE LIKELY.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
UPPER LEVEL RIDGE WILL BEGIN THE DAY ALONG THE COAST AND CONTINUE
TRACKING EASTWARD INTO THE ATLANTIC BASIN TUESDAY WITH A ZONAL
PATTERN FOR TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. THE WEAK
FRONTAL BOUNDARY WILL MOVE THROUGH THE FORECAST AREA DURING THE
AFTERNOON HOURS TRIGGERING SHOWERS AND THUNDERSTORMS FOR THE LATE
MORNING THROUGH EVENING HOURS. PWAT VALUES WILL BE BETWEEN 1.6 AND
1.7 INCHES THROUGH MUCH OF TUESDAY AND WITH WEAK FLOW ALOFT COULD
LEAD TO SOME LOCALLY HEAVY RAINFALL. ONE CONCERN WILL BE THE LOW
LEVEL WINDS WHICH WILL TURN NORTHWESTERLY DURING THE LATE MORNING
AND EARLY AFTERNOON HOURS...WITH THIS DOWNSLOPING WIND CONVECTION
IS TYPICALLY SUPPRESSED ESPECIALLY ACROSS THE WESTERN MIDLANDS. AS
SUCH HAVE ADJUSTED POPS TO ACCOUNT FOR THE DOWNSLOPING WITH HIGHER
POPS IN THE CENTRAL AND EASTERN MIDLANDS. FRONT WILL STALL JUST
SOUTH OF THE AREA TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. THIS WILL
KEEP MOISTURE AND INSTABILITY GREATEST OVER THE SOUTHERN MIDLANDS
AND CSRA SO HAVE KEPT SLIGHT CHANCE POPS FOR THOSE AREAS TUESDAY.
SEVERE THREAT THROUGH THE SHORT TERM REMAINS LOW WITH THE MAIN
POTENTIAL FROM DAMAGING WIND GUSTS. DAYTIME HIGH TEMPERATURES
WILL BE IN THE UPPER 80S TO LOWER 90S WITH OVERNIGHT LOWS IN THE
MIDDLE TO UPPER 60S.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
MODELS REMAIN IN GOOD AGREEMENT WITH SOME MINOR TIMING AND
INTENSITY DIFFERENCES THROUGH THE WEEKEND AND INTO NEXT WEEK.
FRONTAL BOUNDARY WILL CONTINUE TO SHEAR APART SOUTH OF THE
FORECAST AREA WITH A WEAK AREA OF LOW PRESSURE EXPECTED TO CROSS
THE REGION THURSDAY AND THURSDAY NIGHT. ON FRIDAY HIGH PRESSURE
CROSSING THE CENTRAL GREAT LAKES WILL USHER SLIGHTLY COOLER AND
DRIER AIR SOUTHWARD AND INTO THE REGION. THE HIGH WILL TRACK OFF
THE NEW ENGLAND COAST ON SATURDAY ALLOWING MOIST SOUTHERLY FLOW TO
BEGIN RETURNING TO THE REGION. THIS WILL ALLOW LOW CHANCES OF
MAINLY DIURNAL SHOWERS AND THUNDERSTORMS TO RETURN TO THE AREA.
TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR TO SLIGHTLY ABOVE
NORMAL.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
PREVAILING VFR CONDITIONS ARE EXPECTED THROUGH THE FORECAST
PERIOD. SCATTERED SHOWERS AND THUNDERSTORMS MAY IMPACT TAF SITES
THIS AFTERNOON.

SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON
IN CENTRAL GA WITH A FEW ISOLATED SHOWERS IN THE MIDLANDS AND
CSRA. EXPECTING THE GREATEST COVERAGE TO REMAIN W OF TAF
SITES...HOWEVER CONVECTION MAY IMPACT TAF SITES THROUGH THE
AFTERNOON. MENTIONED VCSH AT ALL SITES WITH THE EXCEPTION OF OGB.

DEBRIS CLOUDS FROM TODAYS CONVECTION SHOULD REMAIN OVER THE AREA
OVERNIGHT. THIS SHOULD HELP PREVENT FOG FORMATION. HOWEVER THERE
MAY STILL BE RESTRICTIONS DUE TO VALLEY FOG AT AGS/OGB.

EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE THIS AFTERNOON
AND EVENING. AN APPROACHING COLD FRONT MAY BRING MORE RESTRICTIONS
ON TUESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, May 18, 3:24 AM EDT, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
324 AM EDT MON MAY 18 2015

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
190730-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
324 AM EDT MON MAY 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
GEORGIA AND CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 18, 4:46 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
446 PM EDT MON MAY 18 2015

GAZ040-063-064-SCZ018-182130-
MCDUFFIE-LINCOLN-COLUMBIA-MCCORMICK-
446 PM EDT MON MAY 18 2015

...A STRONG THUNDERSTORM WILL AFFECT LINCOLN AND MCCORMICK
COUNTIES...

AT 443 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTHWEST OF
LINCOLNTON....MOVING EAST AT 10 MPH.

THE THUNDERSTORM WILL LIKELY CONTAIN WIND GUSTS NEAR 45 MPH...
FREQUENT LIGHTNING...SMALL HAIL...AND HEAVY DOWNPOURS.

PONDING OF WATER WILL OCCUR IN POOR-DRAINAGE AREAS.

LAT...LON 3398 8265 3398 8261 3396 8257 3400 8258
      3403 8239 3370 8221 3364 8250 3366 8251
      3365 8249 3383 8260 3387 8258 3386 8261
TIME...MOT...LOC 2043Z 265DEG 8KT 3385 8258
Local storm report, May 18, 5:14 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
514 PM EDT MON MAY 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     5 NNW LINCOLNTON        33.86N 82.50W
05/18/2015                   LINCOLN            GA   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTED TREES DOWN IN
            GOSHEN AREA.

&&

JL
Special weather statement, May 18, 6:30 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
630 PM EDT MON MAY 18 2015

SCZ025-026-182300-
SALUDA-EDGEFIELD-
630 PM EDT MON MAY 18 2015

...STRONG THUNDERSTORM IN SOUTHEAST SALUDA COUNTY...

A STRONG THUNDERSTORM IN SOUTHEAST SALUDA COUNTY WEST OF BATESBURG-
LEESVILLE WILL LIKELY CONTAIN WIND GUSTS NEAR 45 MPH... FREQUENT
LIGHTNING...SMALL HAIL...AND HEAVY DOWNPOURS.

THE STORM WAS MOVING EASTWARD NEAR 10 MPH.

LAT...LON 3381 8166 3389 8181 3397 8153 3385 8162
TIME...MOT...LOC 2227Z 262DEG 34KT 3391 8152

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:30 PM EDTSpecial Weather StatementCAESaluda30 min
May 18, 4:46 PM EDTSpecial Weather StatementCAELincoln44 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.